Skip to main content
eScholarship
Open Access Publications from the University of California

Myasthenia gravis exacerbation after discontinuing mycophenolate

  • Author(s): Oskarsson, B
  • Rocke, DM
  • Dengel, K
  • Richman, DP
  • et al.
Abstract

© 2016 American Academy of Neurology. Objective: To determine whether discontinuation or marked reduction of mycophenolate mofetil (MMF) in patients with myasthenia gravis (MG) causes MG exacerbations. Methods: We identified 88 patients with MG who took MMF during the 5-year period 2007-2011 at our MG clinic. We then performed detailed chart reviews and recorded all MG exacerbations and their relationship to MMF and other treatment changes. We also recorded demographic data and disease characteristics (including antibody status and Myasthenia Gravis Foundation of America status). Results: There were 14 patients who had an MG exacerbation during the study period. Of these, 13 had discontinued MMF therapy, with a median time until exacerbation of 16 weeks after discontinuation (9 patients) or marked dose reduction (4 patients) of MMF therapy (exacerbation in the absence of change in any other component of the immunosuppressive regimen). Using the cluster option in a Cox regression analysis, the MMF coefficient was -5.32, with a standard error of 1.05 and a p value of 0.0002, corresponding to an estimated hazard ratio of 204. Conclusions: This retrospective cohort study suggests that discontinuation/marked reduction of MMF therapy may increase the risk of MG exacerbation many fold, supporting the hypothesis that MMF plays a role in the maintenance of MG remission/minimal manifestation status. Classification of evidence: This study provides Class IV evidence that in patients with MG taking MMF, discontinuation or marked reduction of MMF causes MG exacerbation.

Many UC-authored scholarly publications are freely available on this site because of the UC Academic Senate's Open Access Policy. Let us know how this access is important for you.

Main Content
Current View